Alert archive / Alabama / River Flood Warnings in 2018

River Flood Warning 3, NWS Birmingham, AL

February 7, 20185 counties in Alabama

NWS Birmingham, AL issued this river flood warning at Feb 7, 2018, 8:38 PM CST for 5 counties in Alabama. It took effect at Feb 8, 2018, 7:29 AM CST. It was in force for 26 hr.

The area

The outline as issued.

The facts

Issued
Feb 7, 2018, 8:38 PM CST (02:38 UTC)
In effect from
Feb 8, 2018, 7:29 AM CST
Expired
Feb 9, 2018, 9:35 AM CST
In force
26 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL, Pickens County, AL, Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 94 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tombigbee River at Bevill Lock and Dam (AVLA1). The gauge peaked at 123.26 ft at Feb 8, 2018, 8:00 AM CST.

actionminormoderate11512012513002/0802/0902/10
Action stage
122 ft
Minor stage
122 ft
Moderate stage
133 ft
Major stage
135 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02444161, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

025 
WGUS44 KBMX 080238
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
838 PM CST Wed Feb 7 2018

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Tombigbee River At Bevill Lock and Dam Affecting Greene...Hale...
  Marengo...Pickens and Sumter Counties.
  Tombigbee River At Demopolis Lock and Dam Affecting Greene...
  Hale...Marengo and Sumter Counties.

.Heavy rainfall over the past 24 hours has caused significant rises
on the Tombigbee River...and a flood warning is now in effect for the
Tombigbee River at Bevill Lock and Dam...and at Demopolis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Thursday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-107-119-081438-
/O.NEW.KBMX.FL.W.0003.180208T1329Z-180209T1535Z/
/AVLA1.1.ER.180208T1329Z.180208T1800Z.180209T0335Z.NO/
838 PM CST Wed Feb 7 2018

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Tombigbee River At Bevill Lock and Dam.
* from Thursday morning to Friday morning...or until the Warning is 
  cancelled.
* At  7:00 PM Wednesday The stage Was 120.7 feet. 
* Flood stage is 122.0 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by tomorrow morning  and continue
  to rise to near 122.3 feet by tomorrow early afternoon . The river 
  will fall below flood stage by tomorrow late evening .
* Impact...At 122.0 feet...Cattle in low-lying areas of Southern 
  Pickens County should be moved to higher ground. Cattle are cutoff 
  in lowlands of Southern Pickens County at stages above 122 feet.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$

ALC063-065-091-119-081438-
/O.NEW.KBMX.FL.W.0004.180210T0430Z-180211T0600Z/
/DLDA1.1.ER.180210T0430Z.180210T1200Z.180210T1800Z.NO/
838 PM CST Wed Feb 7 2018

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Tombigbee River At Demopolis Lock and Dam.
* from Friday evening to late Saturday night...or until the Warning 
  is cancelled.
* At  8:15 PM Wednesday The stage Was 54.7 feet. 
* Flood stage is 68.0 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by Friday night and continue to 
  rise to near 68.2 feet by Saturday morning. The river will fall 
  below flood stage by early Saturday afternoon.
* Impact...At 68.0 feet...Flooding of lowlands in the area occurs and 
  cattle should be moved to higher ground. 

&&

LAT...LON 3252 8782 3225 8790 3201 8806 3201 8816
          3241 8809 3253 8790         

$$
3 follow-up statements
893 
WGUS84 KBMX 081336
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
736 AM CST Thu Feb 8 2018


...The flood warning continues for the Tombigbee River At Bevill Lock
and Dam...

.Minor flooding is occurring on the upper Tombigbee River at
Bevill Lock and Dam...and a flood warning remains in effect there.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued later this morning.

&&

ALC063-065-091-107-119-090136-
/O.EXT.KBMX.FL.W.0003.000000T0000Z-180209T2040Z/
/AVLA1.1.ER.180208T0541Z.180208T1800Z.180209T0840Z.NO/
736 AM CST Thu Feb 8 2018

...Flood Warning extended until Friday afternoon...
The FLood Warning continues for
  The Tombigbee River At Bevill Lock and Dam.
* until Friday afternoon...or until the warning is cancelled.
* At  6:00 AM Thursday the stage was 123.1 feet. 
* Flood stage is 122 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 123.2 feet by 
  this afternoon. The river will fall below flood stage after 
  midnight tonight.
* Impact...At 122 feet...Cattle in low-lying areas of Southern 
  Pickens County should be moved to higher ground. Cattle are cutoff 
  in lowlands of Southern Pickens County at stages above 122 feet.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$
750 
WGUS84 KBMX 081443
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
843 AM CST Thu Feb 8 2018


...The flood warning continues for the Tombigbee River At Bevill Lock
and Dam...

.Rises continue along the Tombigbee River...and flood warnings
remain in effect at Bevill Lock and Dam and Demopolis Lock and Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Friday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-107-119-090243-
/O.EXT.KBMX.FL.W.0003.000000T0000Z-180209T2135Z/
/AVLA1.1.ER.180208T0541Z.180208T1800Z.180209T0935Z.NO/
843 AM CST Thu Feb 8 2018

...Flood Warning extended until Friday afternoon...
The FLood Warning continues for
  The Tombigbee River At Bevill Lock and Dam.
* until Friday afternoon...or until the warning is cancelled.
* At 7:00 AM Thursday the stage was 123.2 feet. 
* Flood stage is 122 feet. 
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 123.4 feet by 
  this afternoon. The river will fall below flood stage early 
  Friday.
* Impact...At 122 feet...Cattle in low-lying areas of Southern 
  Pickens County should be moved to higher ground. Cattle are cutoff 
  in lowlands of Southern Pickens County at stages above 122 feet.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$

ALC063-065-091-119-090243-
/O.EXT.KBMX.FL.W.0004.180210T0600Z-180211T0000Z/
/DLDA1.1.ER.180210T0600Z.180210T0600Z.180210T1200Z.NO/
843 AM CST Thu Feb 8 2018

The FLood Warning continues for
  The Tombigbee River At Demopolis Lock and Dam.
* from late Friday night to Saturday evening...or until the warning 
  is cancelled.
* At 8:15 AM Thursday the stage was 60.7 feet. 
* Flood stage is 68 feet. 
* Forecast...The river is expected to rise to 68 feet early 
  Saturday morning...and then begin to fall by Saturday afternoon.
* Impact...At 68 feet...Flooding of lowlands in the area occurs and 
  cattle should be moved to higher ground. 

&&

LAT...LON 3252 8782 3225 8790 3201 8806 3201 8816
          3241 8809 3253 8790         

$$
501 
WGUS84 KBMX 090257
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
857 PM CST Thu Feb 8 2018


...The flood warning is cancelled for the Tombigbee River At Bevill 
Lock and Dam...

.Levels have now fallen below flood stage at Bevill Lock and Dam, therefore the flood warning has been cancelled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

This is the last statement for this event.

&&

ALC063-065-091-107-119-090327-
/O.CAN.KBMX.FL.W.0003.000000T0000Z-180209T2135Z/
/AVLA1.1.ER.180208T0541Z.180208T1400Z.180209T0004Z.NO/
857 PM CST Thu Feb 8 2018

The Flood Warning is cancelled for
  The Tombigbee River At Bevill Lock and Dam.
* At  7 PM Thursday the stage was 121.7 feet. 
* Flood stage is 122 feet. 
* Fell below flood stage at 6 PM Thursday.
* Forecast...The river will continue to fall.

&&

LAT...LON 3321 8827 3307 8816 3287 8813 3285 8822
          3301 8825 3320 8832         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Feb 7, 6:07 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 7, 6:07 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
607 PM CST Wed Feb 7 2018

.UPDATE...
For 00Z Aviation.

&&

.SHORT TERM...
Through Tonight.

A well organized squall line with bow echoes tracked across
central Alabama early this morning. Damage reports indicate that
some of the damage may have been caused by tornadoes. A cold
front has pushed to just north of Montgomery. Strong cold air
advection behind the front has dropped temperatures into the 40s,
with 60s south of the front. Most of the remaining showers were
along and south of the cold front, but an upper level short wave
trof over Texas could bring some light rain back northward early
this evening. The short wave trof axis will reach west Alabama
later this evening, and the remaining rain will exit the southeast
counties shortly after midnight. Clouds extend back to near
Memphis, so clouds will remain over central Alabama through the
evening hours, with clearing from north to south after midnight.

58/rose

.LONG TERM...
Thursday through Tuesday.

Thursday will present the best opportunity for dry conditions across
Central Alabama in the extended. The cold front will be to our south
as upper level flow briefly becomes more zonal. Drier air will
spread into the area as surface high pressure crosses the Ohio River
and Tennessee Valleys, and quickly to the East Coast by Friday
morning.

Low level winds become southerly and moisture returns northward
Friday as the upper level pattern amplifies in response to a trough
digging southward across the Rockies, putting Central Alabama under
a more southwesterly flow pattern. This increase in moisture and
isentropic lift will be aided by weak upper level impulses moving
across the area and result in rain chances each period through the
end of the week. The trough will enhance an area of low level
convergence, and a weak front will move into the area on Sunday. The
front does not do much to counter the moist pattern however, and
with southwesterly flow aloft and continued southerly low level
flow, rain chances will remain into early next week.

14

&&

.AVIATION...
00Z TAF Discussion.

Front is through all TAF sites, but there are still some light to
moderate areas of rain behind the front that will affect the
MGM/TOI TAFs this evening as overall system pushes southeast. Any
IFR cigs should be gone by 3z. With MVFR continuing for many
through midnight, except across the far south (MGM/TOI) where MVFR
cigs could linger through around 9z as drier air slowly filters
in from the north. Northerly winds are expected to continue into
Thursday day, but possibly veer 20-30 degrees from overnight as
main surface ridge pushes into Eastern Conus from the Midwest. By
mid morning most except far south should be SKC.

08

&&

.FIRE WEATHER...

Widespread rainfall and scattered thunderstorm are possible today
as a cold front moves through the area. Dry conditions return
briefly for Thursday. A wet pattern will set up for the end of the
week through the beginning of next week, with rain chances
mentioned each day. There are no fire weather concerns at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     30  54  33  59  48 /   0   0   0  30  60
Anniston    31  55  37  59  49 /  10   0  10  40  60
Birmingham  31  56  37  60  51 /  10   0   0  40  60
Tuscaloosa  32  57  37  61  53 /  10   0   0  40  70
Calera      33  57  38  59  51 /  10   0  10  40  60
Auburn      38  59  41  56  50 /  40   0  10  40  60
Montgomery  39  60  40  61  52 /  40   0  10  40  50
Troy        41  61  43  60  53 /  40   0  10  40  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

58/14/08
Hazardous weather outlook, Feb 7, 3:13 PM CST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
313 PM CST Wed Feb 7 2018

ALZ011>015-017>050-090015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
313 PM CST Wed Feb 7 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A flood warning is in effect for the lower portions of the Black
Warrion River, including Selden Lock and Dam. The river is forecast
to go slightly above flood stage Thursday afternoon and into Friday
night.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management in not expected
at this time.

In the hours before

Local storm report, Feb 7, 7:52 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
752 PM CST WED FEB 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 AM     TORNADO          2 WSW JEMISON           32.96N 86.78W
02/07/2018                   CHILTON            AL   NWS STORM SURVEY

            A TORNADO BEGAN NEAR CR-42 AND CR-25 AND
            PRODUCED VERY MINOR DAMAGE ALONG CR-42 UNTIL
            IT REACHED THE INTERSECTION OF CR-42 AND
            CR-38. HERE, THE TORNADO INTENSIFIED AND
            SEVERAL STRUCTURES SUSTAINED ROOF DAMAGE,
            INCLUDING A CHURCH WHICH LOST A SIGNIFICANT
            PORTION OF ITS METAL ROOF AND WOODEN
            TRUSSES. THE TORNADO WEAKENED SOMEWHAT AS IT
            MOVED INTO DOWNTOWN JEMISON, WHERE A FEW
            TREES FELL ON MOBILE HOMES. SHINGLES AND
            CARPORTS ARE ALSO DAMAGED BY TORNADIC WINDS
            OF 60-70 MPH ALONG AND JUST EAST OF HIGHWAY
            31. MAXIMUM WINDS WERE ESTIMATED AT 80 MPH
            WITH A PATH LENGTH OF 2.55 MILES.

&&

GRANTHAM
Local storm report, Feb 7, 8:25 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
825 PM CST WED FEB 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     TSTM WND DMG     3 N RANDOLPH            32.95N 86.92W
02/07/2018                   BIBB               AL   PUBLIC

            TREES DOWN NEAR HIGHWAY 139 AND SHADY GROVE
            RD VIA FACEBOOK.

&&

GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 8:38 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter8 days

Nearby

River Flood Warnings in Alabama, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.